Ohio, 2013

Hail in Ohio, April 16, 2013

April 16, 2013 · NWS RLX · 2 events in 1 county or zone

Convection developed during the afternoon, ahead of a cold front moving southeast through Ohio. A few cells in the various line segments pulsed to severe limits, with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Convection developed during the afternoon, ahead of a cold front moving southeast through Ohio. A few cells in the various line segments pulsed to severe limits, with large hail. Some wind gusts of 40 to 45 occurred across southeast Ohio as the convection matured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 16, 2:10 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 16, 2:10 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
310 PM EDT TUE APR 16 2013

.SYNOPSIS...
DIURNAL SHOWERS AND STORMS THROUGH THURSDAY AFTERNOON IN WARM
SECTOR. STRONG COLD FRONT CROSSES FRIDAY. HIGH PRESSURE BRINGS
SEASONABLY COOL WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
WARM SEASON LIKE WEAK FRONTAL SYSTEM TO DROP SOUTHWARD INTO
SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA LATER THIS AFTERNOON AND
EARLY TONIGHT BEFORE STALLING...THEN LIFTS BACK NORTH AS A WARM
FRONT WEDNESDAY. MODELS AGREE QUITE WELL ON THE MASS AND WIND FIELDS
WITH THE LOW LEVEL FEATURES. HOWEVER...THE PATTERN ALOFT THIS
PERIOD IS DOMINATED BY WEST TO SOUTHWEST FLOW ALOFT WITH A NUMBER
OF WEAK IMPULSES COMING OVER A MOIST AND SOMEWHAT UNSTABLE
ATMOSPHERE. THIS LENDS BIG QUESTIONS AS TO TIMING AND COVERAGE OF
ANY CONVECTIVE COMPLEXES THAT DO DEVELOP THROUGH THE PERIOD...AND
THE MODELS SHOW THIS PROBLEM. FOR THIS AFTERNOON...WILL FOCUS ON THE
ENHANCED CU FILED DEVELOPING OUT AHEAD OF THE FRONT WITH SOME
PREFRONTAL SURFACE BOUNDARIES THROWN IN. ENOUGH INSTABILITY WITH
HEATING FROM A GOOD DEAL OF SUNSHINE TO POP STORMS WHICH MAY BECOME
SEVERE. THE MOST UNSTABLE AIR WILL BE OVER WESTERN SECTIONS OF THE
AREA. THUS...WILL QUICKLY DEVELOP LIKELY POPS IN THE FORM OF AN
ORGANIZED BAND OF CONVECTION...POSSIBLY SEVERE IN THE WEST THIS A
AFTERNOON...SHIFTING EASTWARD WHILE WEAKENING THIS EVENING.

FOR TONIGHT...WILL HAVE THE BEST POPS NORTH HALF AND ONLY LOW CHANCE
TONIGHT SOUTH...FOCUSING ON THE FRONTAL POSITION. AFTER
MIDNIGHT...EXPECT MAINLY SCATTERED CONVECTION UP NORTH...AND NOT
MUCH SOUTH.

FOR WEDNESDAY...FRONT LIFTS QUICKLY BACK NORTH WITH HEIGHTS
RISING...SO ONLY MAINLY DIURNALLY ENHANCED CONVECTION.

FOR TEMPS...WITH THE MOISTURE AND CLOUDS...WILL GO ON THE HIGH END
OF GUIDANCE.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
BOTH NAM AND GFS SHOW PRECIP DEVELOPING IN THE WARM SECTOR THURSDAY
AFTERNOON...UNDER STRONG MOISTURE ADVECTION FROM THE GULF OF MEXICO.
OPTED TO INCREASE POPS FOR THIS TIME FRAME DUE TO INFLUX OF MOISTURE
COMBINED WITH A WEAK UPPER LEVEL SHORTWAVE RIDING SW TO NE ACROSS
THE CWA. DID LOWER TEMPS A DEGREE OR TWO WITH EXTRA CLOUDS
AROUND...STAYING PRETTY CLOSE TO A MAV/MET BLEND. AFTER SOUTHERLY
WINDS ON THURSDAY...WILL GET SOME TURNING BACK TO SE OVERNIGHT INTO
FRIDAY. LIKE THE SYSTEM LAST WEEK...THIS MAY ROB SOME MOISTURE DUE
TO DOWNSLOPING...WITH DEWPOINTS ON FRIDAY ONLY IN THE LOW TO MID
50S. SHOULD THE DOWNSLOPING TURN OUT TO BE STRONGER...AGAIN LIKE
LAST WEEK...THESE VALUES WILL BE TO HIGH. ALL OF THIS PUTS SOME
UNCERTAINTY INTO POPS WITH THE IMPACT OF COLD FRONT PASSAGE ON
FRIDAY...AND ESPECIALLY THE CHANCE OF STRONG TO SEVERE
THUNDERSTORMS. THE COLD FRONT SHOULD PUSH THROUGH FRIDAY
AFTERNOON...AT FAIRLY IDEAL DIURNAL TIMING FOR CONVECTION...HOWEVER
MOISTURE MAY BE A LIMITING FACTOR. AT ANY RATE...CONTINUED LIKELY
SHOWERS AND THUNDERSTORMS FOR FRIDAY...ALTHOUGH DID SLOW PROGRESSION AN
HOUR OR TWO COMPARED TO PREVIOUS FORECAST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
COLD FRONT CLEARS FRI NIGHT WHICH WILL USHER IN ANOTHER COOL SHOT
FOR THE WEEKEND. GFS HINTING AT SOME AFTN SHRA ON SAT. WILL LEAVE
CAA INSTABILITY SHRA OUT OF GRIDS SAT AFTN WITH JUST A PINCH OF
MOISTURE ARND H85 NOTED ON MDL SOUNDINGS. WILL PLAY UP THE FLAT
STRATOCU THOUGH...ESPECIALLY ACROSS SE OH AND N WV. WEAK SFC HIGH
BUILDS IN OVERNIGHT WITH DIURNAL CLDS DISSIPATING. GUIDANCE COMING
IN ON THE COLD SIDE FOR SUNDAY MORNING WITH BOTH ECMWF AND GFS
SHOWING FROST CONCERNS WITH FREEZE POTENTIAL N MTNS. FROST/FREEZE
PROGRAM HAS NOT STARTED YET THOUGH...WITH GREENING JUST NOW
SHOWING DOWN HERE IN LWR ELEVATIONS. WILL LEAVE OUT OF WX GRIDS
AND HWO FOR NOW GIVEN PROGRAM HAS NOT STARTED YET OUTSIDE OF THE
MTNS.

WARMING TREND COMMENCES NEXT WEEK WITH MODEST WAA. A COASTAL MAY
FORM EARLY NEXT WEEK BUT NOT EXPECTING ANY IMPACTS ATTM.
&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
18Z TUESDAY THRU 18Z WEDNESDAY...

FRONTAL SYSTEM DROPS INTO NORTHERN PART OF THE AREA LATER THIS
AFTERNOON AND EVENING...BEFORE STALLING OVERNIGHT. CONVECTION WILL
INCREASE AND AFFECT MAINLY NORTH AND WEST OF A HTS-CRW-EKN LINE THRU
00Z AS AN UPPER IMPULSE COMES ACROSS...SOME STORMS MAY BE SEVERE
ESPECIALLY IN THE WEST. OUTSIDE OF THIS CONVECTION...VFR SCT-BKN CU
4000-5000 FEET WILL PREVAIL THRU 00Z.

AFTER 00Z...CONVECTION DECREASES AND FOCUSES UP NORTH ALONG THE
STALLED FRONT. GENERALLY VFR CONDITIONS WILL PREVAIL OUTSIDE
CONVECTION. HOWEVER...WHERE IT RAINS THIS AFTERNOON AND
EVENING...FOG IS A GOOD POSSIBILITY AFTER 06Z AS WINDS DIMINISH.

AFTER 12Z...BACK INTO THE WARM SECTOR WITH GENERALLY VFR CU AND
WIDELY SCATTERED SHOWERS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE...LOW TO MEDIUM.

ALTERNATE SCENARIOS: TIMING DEVELOPMENT AND EXTENT OF CONVECTION
SOUTH OF FRONT IN THE OHIO VALLEY THIS AFTERNOON AND EVENING MAY
VARY FROM FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  M    H    H    H    H    H    M    M    M    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z WEDNESDAY...
IFR POSSIBLE WITH PREFRONTAL AND FRONTAL CONVECTION FRIDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV/MZ/26
NEAR TERM...JMV
SHORT TERM...MZ
LONG TERM...26
AVIATION...JMV
Hazardous weather outlook, Apr 16, 2:53 PM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
353 PM EDT TUE APR 16 2013

KYZ101-OHZ066-067-075-076-083>087-WVZ007>011-016>020-028>032-172000-
GREENUP-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
353 PM EDT TUE APR 16 2013

...SEVERE THUNDERSTORM WATCH 111 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

KYZ102-103-105-WVZ005-006-013>015-172000-
CARTER-BOYD-LAWRENCE KY-WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA-
353 PM EDT TUE APR 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHERN
WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. HAIL AND DAMAGING WINDS ARE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ003-004-WVZ024>027-033>040-046-047-172000-
DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
353 PM EDT TUE APR 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 16, 4:07 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
507 PM EDT TUE APR 16 2013

OHZ066-067-162130-
MORGAN OH-PERRY OH-
507 PM EDT TUE APR 16 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MORGAN AND SOUTHEASTERN
PERRY COUNTIES...

AT 503 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
SHAWNEE...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

THIS STORM WILL BE NEAR EAGLEPORT AROUND 520 PM AND MALTA AROUND 530
PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3977 8177 3976 8176 3959 8170 3959 8171
      3957 8172 3954 8205 3955 8205 3955 8217
      3971 8220 3978 8197

50
Local storm report, Apr 16, 4:44 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
544 PM EDT TUE APR 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             5 ENE SOMERSET          39.83N  82.21W
04/16/2013  E0.70 INCH       PERRY              OH   PUBLIC

&&

EVENT NUMBER RLX1300562

JM

The radar

The Cincinnati radar (KILN), 138 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Perry

When
April 16, 5:20 PM EST
Where
Perry County, 0.34 mi ENE of Somerset
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.801, -82.294

Hail, Perry

When
April 16, 6:29 PM EST
Where
Perry County, Shawnee
Measured
1 in hail
Reported by
Public
Coordinates
39.600, -82.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434817, 434818.